Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 176, NWS Kansas City, MO

July 10, 2002Bates County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 10, 2002, 1:18 PM CDT for Bates County, Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2002, 1:18 PM CDT (18:18 UTC)
Expired
Jul 10, 2002, 2:15 PM CDT
In force
57 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1804 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS53 KEAX 101818
SVRMCI
MOC013-101915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
118 PM CDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BATES COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 215 PM CDT

* AT 117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR ALTONA...OR 8 MILES
  NORTHEAST OF BUTLER...AND MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ROCKVILLE BY 150 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3804 9410 3806 9414 3839 9441 3845 9430
          3844 9419 3834 9408 3807 9406

LVQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 5:00 AM CDT, 8 hours 18 minutes earlier.

Area forecast discussion, Jul 10, 5:00 AM CDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 AM CDT WED JUL 10 2002

A COMPLICATED FORECAST DEALING WITH THUNDERSTORMS, CLOUDS AND
TEMPERATURES DURING THE NEXT 48 HOURS.  AN UNSEASONABLY STRONG
VORTICITY MAX WILL DIVE SOUTH TODAY GIVING THE AREA ITS BEST CHANCE
FOR MEASURABLE RAIN IN WEEKS, HOWEVER TIMING THE ONSET OF STORMS
TODAY WILL PLAY A BIG ROLE IN HOW WARM TEMPERATURES GET.  I
PREFERRED THE INITIALIZATION OF THE 00Z AVN.  IT INITIALIZED THE
VORT MAX OVER THE DAKOTAS STRONGER THAN THE ETA, BUT NONE OF THE
MODELS HAVE HAD A GOOD HANDLE ON THE PRECIPITATION FIELDS SO FAR
THIS MORNING.

TWO MAIN THUNDERSTORM CLUSTERS ARE ONGOING EARLY THIS MORNING. THE
FIRST IS TRACKING THROUGH CENTRAL IOWA ALONG THE EDGE OF THE 11C
ISOTHERM AT 700MB.  IT IS DOUBTFUL THAT THIS CLUSTER WILL TRACK INTO
SOUTHERN MISSOURI.  WITH VERY LITTLE LOW LEVEL JET INFLOW, IT SHOULD
TRACK NICELY WITH THE MEAN STORM STEERING CURRENTS TO THE EAST.  THE
SECOND CLUSTER OF STORMS FORMED WITHIN THE LAST COUPLE HOURS ALONG
THE COLD FRONT PRESSING INTO EASTERN NEBRASKA.  MIDLEVEL COOLING
ASSOCIATED WITH THE APPROACHING SHORTWAVE SHOULD ALLOW THESE STORMS
TO PROPAGATE FURTHER SOUTH THAN THE IOWA MCS.  USING THE AVN TIMING,
THE FRONT SHOULD BE NEARING NORTHWESTERN MISSOURI BY 15-16Z.  I
EXPECT COVERAGE TO BE GOOD BY MID DAY WITH STRONG LOW LEVEL
CONVERGENCE ALONG THE FRONT AND ABUNDANT LOW LEVEL MOISTURE.  I HAVE
INCREASED POPS TO 60-70 PERCENT OVER MOST OF THE FORECAST AREA, WITH
THE BEST CHANCE OF HEAVY RAIN OVER NORTH CENTRAL AND NORTHEAST
MISSOURI.  THIS REGION WILL BE JUST NORTH OF THE 850MB LOW AND CLOSE
TO THE SURFACE TRIPLE POINT.

THE ETA, NGM AND AVN APPEAR TO GENERATE QPF OVER CENTRAL MISSOURI
TOO EARLY.  I EXPECT ENOUGH MID LEVEL CAPPING TO SUPPRESS CONVECTION
UNTIL THE ARRIVAL OF THE FRONT.  WITH THIS SAID, I BELIEVE
TEMPERATURES WILL BE SEVERAL DEGREES HIGHER THAN GUIDANCE OVER MUCH
OF THE FORECAST AREA.  ONE FLY IN THE OINTMENT IS THE ALTOCUMULUS
FIELD OVER CENTRAL MISSOURI THIS MORNING, BUT EXPERIENCE TELLS ME
THAT THIS CLOUD FIELD WILL THIN CONSIDERABLY AFTER SUNRISE.  I MAY
BE A BIT AGGRESSIVE, BUT I EXPECT LOWER TO MID 90S SOUTH OF THE
MISSOURI RIVER PRIOR TO THE ARRIVAL OF THUNDERSTORMS EARLY THIS
AFTERNOON.

AFTER THE PASSAGE OF THUNDERSTORMS THIS EVENING THE UPPER LOW IS
PROGGED TO DROP DUE SOUTH BISECTING THE STATE OF MISSOURI.  THE BEST
CHANCE FOR PRECIPITATION SHOULD BE EAST OF THE UPPER LOW WHERE
Q-VECTOR FORCING IS MAXIMIZED.  IT WILL BE INTERESTING TO SEE THIS
SYSTEM EVOLVE.  IF THERE ARE SOME BREAKS IN THE CLOUD FIELD ON
THURSDAY AFTERNOON, THERE COULD BE SOME STRONG STORMS OVER EASTERN
MISSOURI AND A HEAVY RAIN THREAT AS WELL.  FOR NOW, ILL PLAY MOSTLY
CLOUDY SKIES WITH TEMPS IN THE UPPER 70S AND LOWER 80S THROUGH
FRIDAY.  ONCE AGAIN AVIATION MOS WAS LITTLE HELP WITH TEMPS IN THE
LOWER 70S FOR THURS AND FRIDAY.

KOCH

.EAX...
KS...NONE.
MO...NONE.

In the hours before

Special weather statement, Jul 10, 8:28 AM CDT, 4 hours 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 AM CDT WED JUL 10 2002

* HAZARDS EXPECTED -

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH
CENTRAL AND NORTHEAST MISSOURI FROM SOUTHERN IOWA THIS MORNING.
HAIL UP TO THE SIZE OF GOLF BALLS...WINDS IN EXCESS OF 80 MPH
AND FREQUENT ARE POSSIBLE WITH THESE STORMS AS THEY TRACK SOUTHEAST.
ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED TO IGNITE OVER
NORTHEAST KANSAS AND NORTHWEST MISSOURI BY LATE THIS MORNING AND
TRACK TO THE EAST THIS AFTERNOON.  THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME.  DAMAGING WIND
GUSTS ALSO ARE POSSIBLE THIS AFTERNOON OVER NORTHEAST KANSAS AND
NORTHERN MISSOURI.

* SPOTTER ACTIVATION -
WILL BE NEEDED THIS MORNING IN THE TRENTON...GRANT
CITY...CHILLICOTHE...UNIONVILLE...KIRKSVILLE AND MACON AREAS THIS
MORNING. LATER THIS MORNING...SPOTTER ACTIVATION MAY BE REQUIRED IN
THE SAINT JOSEPH AND MARYVILLE AREAS.  AS STORMS MOVE TO THE
EAST...THE CITIES OF KANSAS CITY... GALLATIN...AND BETHANY CAN
EXPECT STORMS BY EARLY AFTERNOON. STORMS WILL ARRIVE IN THE SEDALIA
AND WARRENSBURG BY LATE AFTERNOON.

DISCUSSION: SEVERAL CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS LOCATED
ACROSS SOUTHERN IOWA THIS MORNING...WILL MOVE SOUTH INTO NORTH CENTRAL
AND NORTHEAST MISSOURI THIS MORNING.  THESE STORMS HAVE FORMED AHEAD
OF A VIGOROUS COLD FRONT THAT WILL CLASH WITH A HOT AND HUMID AIRMASS
IN PLACE OVER KANSAS AND MISSOURI.  ADDITIONAL THUNDERSTORM DEVELOPMENT
IS EXPECTED FURTHER WEST...INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS
LATER THIS MORNING.  AS WITH THE STORMS THIS MORNING OVER IOWA...
HIGH LEVELS OF HUMIDITY AND TEMPERATURES IN THE UPPER 80S AND LOWER
90S WILL CAUSE STORMS TO GROW RAPIDLY.  SLOW MOVING STORMS THIS
MORNING AND AFTERNOON WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN
IN A SHORT AMOUNT OF TIME, ESPECIALLY EAST OF HIGHWAY 65 AND NORTH
OF HIGHWAY 36 IN MISSOURI THIS MORNING.  DAMAGING WIND GUSTS WILL
ALSO BE POSSIBLE LATER THIS MORNING INTO AFTERNOON, ESPECIALLY OVER
WESTERN AND CENTRAL PORTIONS OF MISSOURI WHERE TEMPERATURES ARE
EXPECTED TO BE THE HOTTEST.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

SF
Local storm report, Jul 10, 9:09 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
909 AM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    5 WNW EAGLEVILLE          MO   65 MPH TSTM GUST
07/10/02   HARRISON                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 10, 9:49 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
949 AM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0928 AM    MARTINSVILLE              MO   65 MPH TSTM GUST
07/10/02   HARRISON                       REPORTED BY STORM
                                          SPOTTER.

0935 AM    RIDGEWAY                  MO    MPH TSTM GUST
07/10/02   HARRISON                       LINES DOWN. REPORTED BY
                                          PUBLIC.

0941 AM    1 N BETHANY               MO   65 MPH TSTM GUST
07/10/02   HARRISON                       TREES AND LINES DOWN
Special weather statement, Jul 10, 11:59 AM CDT, 1 hour 19 minutes before
MOZ003>008-013>017-023>025-101715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1159 AM CDT WED JUL 10 2002

SEVERE THUNDERSTORM WATCH NUMBER 126 HAS BEEN CANCELLED. COUNTIES NO
LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE...

IN MISSOURI:

ADAIR...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...LINN...
LIVINGSTON...MACON...MERCER...PUTNAM...SCHUYLER...SULLIVAN AND WORTH.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

BROWNING
Local storm report, Jul 10, 12:19 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 PM CDT WED JUL 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    LACLEDE                   MO   WIND DAMAGE
07/09/02   LINN                           ROOF DAMAGE TO
                                          BUILDING. NUMEROUS
                                          POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0630 PM    FAYETTE                   MO   WIND DAMAGE
07/09/02   HOWARD                         ROOF DAMAGE TO 3 OR 4
                                          BUILDINGS. NUMEROUS
                                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 10, 12:49 PM CDT, 29 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 PM CDT WED JUL 10 2002

* HAZARDS EXPECTED -
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS NORTHWEST
AND NORTH CENTRAL MISSOURI THIS AFTERNOON.  THE THREAT WILL EXTEND
ACROSS ALL OF THE REGION LATE THIS AFTERNOON AND EVENING.  THE MAIN
THREATS WILL BE DAMAGING WINDS AND HEAVY RAIN.

* SPOTTER ACTIVATION -
MAY BE NEEDED THIS AFTERNOON ACROSS NORTHERN MISSOURI NORTH OF A
LINE FROM ST JOSEPH TO KIRKSVILLE.  THEN LATE THIS AFTERNOON AND
EVENING SOUTH OF THIS LINE.

DISCUSSION: STRONG TO SEVERE THUNDERSTORMS ACROSS NORTH CENTRAL
MISSOURI THIS MORNING PRODUCED A LARGE POOL OF RAIN COOLED AIR.
THIS HAS HELPED TO TEMPORARILY STABILIZE THE AIR ACROSS MUCH OF
NORTHERN AND WESTERN MISSOURI AND EASTERN KANSAS.  A FRONT WILL PUSH
TOWARD NORTHERN MISSOURI THIS AFTERNOON TRIGGERING STRONG TO SEVERE
THUNDERSTORMS ACROSS THE NORTH PORTION OF THE STATE.
MEANWHILE...THE OUTFLOW BOUNDARY FROM THIS MORNINGS STORMS WILL
STALL SOUTH OF THE KANSAS CITY METROPOLITAN AREA.  THIS BOUNDARY MAY
BECOME A FOCUS FOR NEW SEVERE THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON AS HOT AND VERY HUMID AIR CONVERGES ALONG THIS BOUNDARY.
EXPECT DAMAGING WINDS TO BE THE MAIN THREAT FROM ANY SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

BROWNING

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:41 AM CDTSevere Thunderstorm WarningEAXHarrison, Mercer64 min
Jul 10, 2:15 PM CDTSevere Thunderstorm WarningEAXBates60 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.